Mississippi, 2006Damaging Wind in Mississippi, August 9, 2006
August 9, 2006 · NWS JAN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 9, 1:51 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 9, 1:51 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED AUG 9 2006
.SHORT TERM...TONIGHT...MAIN CONVECTIVE AREA CONFINED TO EASTERN
PORTIONS AT THE PRESENT TIME...WHILE AREAS FURTHER WEST LOOK A BIT
MORE MIXED AND SUBSIDENCE FROM MID/UPPER LEVEL RIDGE SOMEWHAT MORE
PROLIFIC. GFS STILL SHOWING SOME SORT OF CONVECTIVE BLOWUP OVER SW
PORTIONS THIS AFTERNOON/EVENING...BUT THIS DOES NOT SEEM TO BE
MATERIALIZING AT THE MOMENT. DO BELIEVE THAT CONVECTION WILL FILL IN
BETTER TO THE SW INTO THE EVENING GIVEN CONVECTIVE TRENDS AS WELL AS
ANY OUTFLOWS MOVING INTO THE HIGH THETA-E AIR. CONVECTION WILL BE
MOST PRONOUNCED EARLY THIS EVENING WITH DIMINISHING TREND INITIATING
AFTER SUNSET. /GRG/
.LONG TERM...MEDIUM RANGE MDLS CONTINUE TO CONVERGE ON A WARM AND
DRIER SCENARIO SETTING UP WHICH WAS INDICATED BY THE GFS OVER THE
LAST FEW DAYS. THAT SAID THE EXTENDED DOESNT LOOK AS HOT AS ONE
WOULD THINK AS LL TEMPS SEEM TO KEEP FROM WARMING BACK UP.
TOMORROW WILL BE ANOTHER HOT AND HUMID DAY. UPPER RIDGE WILL
CONTINUE TO DOMINATE OVER THE CWA BUT WILL START TO BREAK DOWN AND
PUSH BACK TO THE WEST LATE THU. THE TUTT LOW OVER THE NRN GOM WILL ALSO
CONTINUE TO PUSH WEST BUT IT MAY BE FAR ENOUGH SOUTH WHERE THE
EFFECTS FROM IT WILL BE MINIMAL. WITH THE AMOUNT OF CONVECTION WE
SAW THIS AFTERNOON I DO HAVE A HARD TIME BELIEVING THAT CONVECTION
WILL HAVE A MORE DIFFICULT TIME TOMORROW. GFS IS FORECASTING
SLIGHTLY WARMER TEMPS ALOFT AND THE MAY BE LESS DIVERGENCE OVER THE
AREA. ON THE OTHER HAND HEIGHTS WILL BE LOWERING AND THE MOISTURE WILL
BE COMPARABLE TO TODAY. THAT SAID I WILL UP POPS ACROSS THE SOUTH
AND EAST BUT KEEP SCT WORDING IN THE ZONES. THE STRONG/SEVERE RISK
WILL BE LOWER THAN TODAY AS LAPSE RATES WILL NOT BE AS STEEP BUT
STILL EXPECT A SLIGHT DOWNBURSTS THREAT. WILL ALSO NEED TO EXTEND
THE HEAT ADV FURTHER SOUTH AND INTO TOMORROW. HIGHS IN THE UPPER 90S
AND LOWER 100S WITH DEWPOINTS IN THE LOWER 70S ARE EXPECTED ONCE
AGAIN. HEAT INDEX VALUES ABV 105 CAN BE EXPECTED ALONG AND NORTH OF I 20
AND ACROSS NORTHEAST MISSISSIPPI THERE IS A SMALL THREAT THAT THE
HEAT INDEX COULD BE AROUND 110.
FRI AND INTO THE WEEKEND THE UPPER RIDGE MOVES WEST AND CENTERS OVER
THE DESERT SW. HEIGHTS WILL CONTINUE TO LOWER THROUGH THE EARLY PART
OF THE WEEKEND AS A TROUGH OVER THE NERN COAST PUTS THE CWA IN NW
FLOW. THIS NW FLOW WILL TRY TO SEND A COLD FRONT DOWN INTO THE CWA
LATE FRI AND ALONG WITH WEAK IMPULSES ALOFT AND LOWERING HEIGHTS
SHRA AND TSRA MAY HAVE A BETTER CHANCE OF DEVELOPING FRI AND SAT
MAINLY EAST OF I 55. WEST OF THE MISSISSIPPI RIVER THE EFFECTS OF
THE UPPER RIDGE MAY CONTINUE TO DOMINATE THIS AREA AND COULD KEEP
CONVECTION MORE ISLTD. THIS COLD FRONT WONT BRING MUCH RELIEF IN
THE WAY OF MUCH COOLER TEMPS BUT HIGHS FRI AND SAT ARE EXPECTED TO
REMAIN IN THE MID 90S. THERE MAY BE A FEW LOCATIONS IN THE LOWER 90S
SAT.
ALL MDLS ARE NOW STARTING TO CONVERGE ON THE BERMUDA HIGH MOVING
BACK OVER THE LOWER MS RIVER VALLEY. THAT SAID DIURNAL CONVECTION IS
STILL EXPECTED EACH DAY BUT CONVECTION MAY BE MORE ON THE ISLTD
END. WITH THE UPPER RIDGE BUILDING BACK OVER THE AREA TEMPS WOULD
NORMALLY BE EXPECTED TO RISE BUT THAT DOESNT APPEAR TO BE THE
CASE. GFS KEEPS WINDS AT H85 OUT OF THE N THROUGH WED AND THIS KEEPS
TEMPS 19-20C RANGE WHICH IS ABOUT 2C LOWER THAN WHAT WE HAVE NOW.
WITH THAT HIGHS LOOK TO BE IN THE MID 90S STILL AND GUI DOES HAVE
THIS. I WILL STICK WITH THIS BUT I WOULD NOT BE SURPRISED IF TEMPS
NEED TO BE RAISED IF THIS RIDGE DOES BUILD OVER THE REGION NEXT
WEEK. /CAB/
&&
.AVIATION...WITH THE EXCEPTION OF THE FEW SHRA/TSRA EARLY THIS
EVENING AND SOME MVFR IN BR BETWEEN 10 AND 13Z...EXPECT VFR
CONDITIONS TO PREVAIL TONIGHT. /GRG/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 74 98 76 95 / 30 24 18 20
MERIDIAN 75 98 74 95 / 24 34 38 36
VICKSBURG 75 98 77 96 / 34 23 9 14
HATTIESBURG 74 96 76 94 / 33 41 24 27
NATCHEZ 74 95 76 93 / 44 41 13 17
GREENVILLE 76 101 77 96 / 18 11 15 25
GREENWOOD 75 101 76 94 / 17 16 25 34
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MSZ018-MSZ019-MSZ025-
MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-MSZ041-
MSZ042.
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MSZ043-MSZ044-MSZ045-
MSZ046-MSZ047-MSZ048-MSZ049-MSZ050-MSZ051-MSZ052.
LA...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR LAZ007-LAZ008-LAZ009.
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR LAZ015-LAZ016.
AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARZ074-ARZ075.
&&
SHORT TERM: GRG
LONG TERM: CABHazardous weather outlook, Aug 9, 1:34 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT WED AUG 09 2006
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101934-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
234 PM CDT WED AUG 09 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND THURSDAY...
...THUNDERSTORMS...
SCATTERED THUNDERSTORMS THIS EVENING WILL CONTINUE TO HAVE THE
POTENTIAL TO PRODUCE STRONG WIND GUSTS UP TO 60 MPH AND SMALL
HAIL. THE COMBINATION OF HOT AFTERNOON TEMPERATURES AND AN UPPER
LEVEL DISTURBANCE MOVING ACROSS THE NORTHERN GULF OF MEXICO HAS
ALLOWED A VERY UNSTABLE AIRMASS TO DEVELOP ACROSS THE REGION. THE
MAJORITY OF THE THUNDERSTORM ACTIVITY WILL OCCUR SOUTH OF A
NATCHEZ...MERIDIAN LINE. THE THUNDERSTORMS WILL DIMINISH BY LATE
EVENING.
...SEASONAL THREATS...
TEMPERATURES WILL RISE AGAIN TO AROUND 100 DEGREES THURSDAY OVER
NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA...ESPECIALLY TO
THE NORTH OF A RAYVILLE LOUISIANA TO JACKSON AND MERIDIAN
MISSISSIPPI LINE WHERE A HEAT ADVISORY IS IN EFFECT THROUGH
TOMORROW. THE COMBINATION OF THE VERY HOT TEMPERATURES AND HUMID
AIR WILL SEND HEAT INDICES TO ABOVE 105 THURSDAY AFTERNOON IN THE
ADVISORY AREA. AREAS NORTH OF A ACKERMAN...COLUMBUS LINE MAY SEE
HEAT INDICES APPROACH 110 THURSDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 9, 2:39 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT WED AUG 9 2006
MSZ050>052-054>058-062>066-072>074-092245-
CLARKE-COPIAH-COVINGTON-FORREST-JASPER-JEFFERSON DAVIS-JONES-LAMAR-
LAUDERDALE-LAWRENCE-LINCOLN-MARION-NEWTON-SCOTT-SIMPSON-SMITH-
339 PM CDT WED AUG 9 2006
...SCATTERED STRONG THUNDERSTORMS DEVELOPING FROM EAST CENTRAL
THROUGH SOUTH CENTRAL MISSISSIPPI...
AT 335 PM DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS
ALONG AND SOUTH OF INTERSTATE 20 BETWEEN MERIDIAN AND PELAHATCHIE...
AND ALONG AND EAST OF INTERSTATE 55 FROM TERRY TO BROOKHAVEN. THE
STORMS WERE DRIFTING SLOWLY SOUTH SOUTHWEST.
WIND GUSTS TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. A FEW STORMS COULD
BECOME SEVERE...POTENTIALLY PRODUCING DAMAGING WINDS OF 60 MPH OR
STRONGER. THROUGH 4 PM...THE STRONGEST STORMS WILL LIKELY BE IN
PARTS OF SMITH...SIMPSON...LINCOLN AND COVINGTON COUNTIES...BUT
OTHER STRONG STORMS WILL CONTINUE TO DEVELOP ACROSS MUCH OF THE
SOUTHEAST THIRD OF MISSISSIPPI THROUGH THE AFTERNOON HOURS.
PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY...
AND BE READY TO MOVE INDOORS IF THREATENING WEATHER APPROACHES OR A
WARNING IS ISSUED.
AEG
Local storm report, Aug 9, 3:57 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG LAUREL 31.69N 89.14W
08/09/2006 JONES MS EMERGENCY MNGR
SIGNS KNOCKED OFF BUILDINGS...PART OF THE ROOF OF A HOUSE
FELL ON CAR...55 MPH WIND GUST MEASURED AT THE EMA OFFICE
AND PEA SIZE HAIL NOTED AROUND THE CITY OF LAUREL.
&&
MMESpecial weather statement, Aug 9, 4:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT WED AUG 9 2006
MSZ049-050-056-092250-
RANKIN-SCOTT-SMITH-
504 PM CDT WED AUG 9 2006
...CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN RANKIN COUNTY...
AT 5 PM DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
OVER EASTERN RANKIN COUNTY...BETWEEN PELAHATCHIE AND PUCKETT. THE
STORMS WERE MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. PEOPLE ENGAGED IN
OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY...AND BE READY TO
MOVE INDOORS IF THREATENING WEATHER APPROACHES OR A WARNING IS
ISSUED.
AEG
Local storm report, Aug 9, 4:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 N COLUMBIA 31.33N 89.83W
08/09/2006 E0.25 INCH MARION MS EMERGENCY MNGR
PEA SIZE HAIL COVERING THE GROUND NORTH OF COLUMBIA AND 2
MILES EAST OF GOSS.
&&
MMELocal storm report, Aug 9, 4:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 NE GOSS 31.38N 89.86W
08/09/2006 E0.88 INCH MARION MS EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED IN NORTHEAST MARION COUNTY.
&&
MMEThunderstorm Wind, Rankin
- When
- August 9, 5:15 PM CST
- Where
- Rankin County, 2 mi SE of Fannin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.400, -89.933
Several large trees were blown down on Holly Bush Road and in the Reservoir East Subdivision.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, August 9 to 10, 20061 death · 25 events
- Heat in Arkansas, August 9 to 10, 20061 death · 7 events
- Hail and Damaging Winds in North Dakota, August 9, 2006$9.1 million · 1.75 in hail · 19 events
- Damaging Wind in Mississippi, August 9, 2006$400,000 · 60 kt wind · 1 event
- Lightning Strike in Mississippi, August 9, 2006$300,000 · 1 event
- Lightning Strike in North Dakota, August 9, 2006$250,000 · 1 event
- Lightning Strike in Mississippi, August 9, 2006$200,000 · 1 event
- Lightning Strike in Florida, August 9, 20066 injured · 1 event
- Lightning Strike in Louisiana, August 9, 2006$70,000 · 1 event
- Damaging Winds in Nebraska, August 9 to 10, 2006$55,000 · 56 kt wind · 6 events
- Damaging Wind in Florida, August 9, 2006$50,000 · 70 kt wind · 1 event
- Lightning Strike in Alabama, August 9, 2006$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532876.